Thrombocytopenia due to use of cephalothin sodium developed in an individual with a history of sensitivity to penicillin and no prior exposure to cephalothin. The in vitro studies bore out the clinical impression of cephalothin-induced thrombocytopenia, although hemagglutinating techniques failed to demonstrate erythrocyte-related antibodies to either penicillin or cephalothin. There is a possible but not proved relationship between penicillin sensitivity and cephalothin sensitivity. Patients receiving cephalothin should be observed carefully for blood dyscrasia.
Sheiman L, Spielvogel AR, Horowitz HI. Thrombocytopenia Caused by Cephalothin Sodium: Occurrence in a Penicillin-Sensitive Individual. JAMA. 1968;203(8):601–603. doi:10.1001/jama.1968.03140080061020
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: